Is impotence a side effect of radiation for colorectal cancer?
Dear OncoLink "Ask The Experts,"
Is impotence a side effect of radiation for colorectal cancer? If so, how common and what is the usual time frame from completion of radiation until development of impotence? Is the impotence gradual or immediate?
Richard Whittington, MD, Associate Professor of Radiation Oncology at the University of Pennsylvania School of Medicine, responds:
To my knowledge, no one has looked at this in scientific studies. The risk of developing impotence with surgery alone is between 35 and 70%. It is immediate and complete, although it may improve over 1 to 2 years. With radiation the onset is gradual with more difficulty achieving and maintaining an erection. It may evolve over 2 years. It is not entirely related to the radiation but is related to the fibrosis (scarring) caused by the radiation superimposed on the fibrosis caused by surgery. It is rare with radiation alone. Many more men develop retrograde ejaculation, which is caused by surgery. This occurs when the semen is propelled backward into the bladder rather than out the penis.
OncoLink is designed for educational purposes only and is not engaged in rendering medical advice or professional services. The information provided through OncoLink should not be used for diagnosing or treating a health problem or a disease. It is not a substitute for professional care. If you have or suspect you may have a health problem or have questions or concerns about the medication that you have been prescribed, you should consult your health care provider.
Information Provided By: www.oncolink.org | © 2016 Trustees of The University of Pennsylvania